0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
A Case of Pisa Syndrome During Sertraline and Quetiapine Treatment
Valentina Perrone; Gabriella Ba; Emilio Clementi; Caterina Viganò; Stefania Antoniazzi; Carla Carnovale; Charitos Socrates; Matteo Zabotto; Giuseppe Spagnolo; Sonia Radice
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E31-E32. doi:10.1176/appi.neuropsych.11070165
View Author and Article Information

Financial support: Regione Lombardia (MEAP project, “Monitoraggio degli Eventi Avversi in Pediatria”) is gratefully acknowledged.

Drs. Perrone and Antoniazzi contributed equally as first authors to the research.

Unit of Clinical Pharmacology
CNR Neuroscience Institute, Department of Clinical Sciences
University Hospital “Luigi Sacco”
Università di Milano
Milan, Italy
CRA, Unit of Psychiatry 2
University Hospital “Luigi Sacco”
Milan, Italy
E. Medea Scientific Institute
Lecco, Italy

Correspondence: Dr. Sonia Radice e-mail: sonia.radice@unimi.it

An erratum to this article has been published | view the erratum

To the Editor: Pisa Syndrome (PS) is a rare occurrence in patients with neurodegenerative disorders, characterized by abnormally sustained posturing, with a flexion of the body and head to one side and a slight axial rotation of the trunk.1 PS has also been observed as a rare adverse drug reaction (ADR) during treatment with typical antipsychotic drugs and in some cases after administration of atypical antipsychotics.2 No cases were reported to occur with sertraline and only one with quetiapine.3 We report a severe case of PS appearing after administration of sertraline and quetiapine, which remitted after sertraline removal.

“Ms. S.M.,” a 47-year-old woman with a severe organic brain disorder, was in therapy with ziprasidone 160 mg/day, valproate sodium 1,500 mg/day, and clonazepam 6 mg/day. Because of the persistence of psychotic symptoms, 800 mg/day quetiapine was administered, and ziprasidone was withdrawn. Because of distal upper limb tremor, the patient received biperiden 4 mg/day. One month later, sertraline was administered, at 200 mg/day because of the worsening of obsessive-compulsive behavior. Five days after the increase in sertraline dosage, the patient experienced severe PS despite the biperiden treatment. On hospitalization, no abnormalities were observed in hematochemical parameters, electrochardiography and urine analyses. Evaluation of extrapyramidal symptoms (EPS), using the Simpson–Angus Scale (SAS),4 yielded a score of 28 (Table 1). Sertraline was discontinued, and quetiapine reduced to 400 mg/day. The other treatments were maintained. The PS significantly declined in 4 days (SAS score: 11), and the patient was discharged. After 15 days the patient was re-evaluated, and the SAS score was 6 (Table 1).

Anchor for Jump
TABLE 1.

Evaluation of Extrapyramidal Symptoms (EPS), Using the Simpson–Angus Scale (SAS)

Table Footer Note

The SAS scale is an established 10-item rating scale widely used for the assessment of EPS in clinical practice. Each of the items is rated on a 5-point scale (0-4), and the mean score is obtained by the sum of the scores in the items divided by 10. The cutoff value for EPS diagnosis is 0.65.4

Table Footer Note

Day 1 is when PS was diagnosed: the SAS test was administered also 4 and 15 days afterward (Days 5 and 16).

The Naranjo adverse drug reaction probability scale identified the relationship between the patient’s development of ADR and the drug as “possible.”

This is the first report implicating a role for sertraline in the development of PS. The correlation of sertraline and ADR is supported by the temporal profile, the clinical features, and the complete resolution when sertraline was withdrawn and quetiapine reduced. Although the clinical information does not allow us to determine whether sertraline alone or its association with quetiapine was responsible for the observed ADR, removal of sertraline was sufficient to resolve the ADR. Sertraline can elicit the imbalance between the cholinergic and dopaminergic neurotransmissions that has been described to account for PS, although through mechanisms are different from those of quetiapine. In particular, at therapeutic dosage, selective serotonin reuptake inhibitors inhibit both nigrostriatal and ventral tegmental dopaminergic neurons;5 quetiapine inhibits the dopaminergic system by reducing dopamine D2 receptor-mediated neurotransmission.6

The role of sertraline in inducing PS that we describe here supports the notion that care has to be taken in polytherapy approaches with drugs affecting neurotransmission. It also highlights the possibility that drugs that have a propensity on their own to cause PS may have synergistic effects.

Suzuki  T;  Matsuzaka  H:  Drug-induced Pisa syndrome (pleurothotonus): epidemiology and management.  CNS Drugs 2002; 16:165–174
[CrossRef] | [PubMed]
 
Stübner  S;  Padberg  F;  Grohmann  R  et al:  Pisa syndrome (pleurothotonus): report of a multicenter drug safety surveillance project.  J Clin Psychiatry 2000; 61:569–574
[CrossRef] | [PubMed]
 
Walder  A;  Greil  W;  Baumann  P:  Drug-induced Pisa syndrome under quetiapine.  Prog Neuropsychopharmacol Biol Psychiatry 2009; 33:1286–1287
[CrossRef] | [PubMed]
 
Janno  S;  Holi  MM;  Tuisku  K  et al:  Validity of Simpson-Angus Scale (SAS) in a naturalistic schizophrenia population.  BMC Neurol 2005; 5:5
[CrossRef] | [PubMed]
 
Arya  DK:  Extrapyramidal symptoms with selective serotonin reuptake inhibitors.  Br J Psychiatry 1994; 165:728–733
[CrossRef] | [PubMed]
 
Villarejo  A;  Camacho  A;  García-Ramos  R  et al.  Cholinergic–dopaminergic imbalance in Pisa syndrome. Clin Neuropharmacol 2009; 26:119–121
 
References Container
Anchor for Jump
TABLE 1.

Evaluation of Extrapyramidal Symptoms (EPS), Using the Simpson–Angus Scale (SAS)

Table Footer Note

The SAS scale is an established 10-item rating scale widely used for the assessment of EPS in clinical practice. Each of the items is rated on a 5-point scale (0-4), and the mean score is obtained by the sum of the scores in the items divided by 10. The cutoff value for EPS diagnosis is 0.65.4

Table Footer Note

Day 1 is when PS was diagnosed: the SAS test was administered also 4 and 15 days afterward (Days 5 and 16).

+

References

Suzuki  T;  Matsuzaka  H:  Drug-induced Pisa syndrome (pleurothotonus): epidemiology and management.  CNS Drugs 2002; 16:165–174
[CrossRef] | [PubMed]
 
Stübner  S;  Padberg  F;  Grohmann  R  et al:  Pisa syndrome (pleurothotonus): report of a multicenter drug safety surveillance project.  J Clin Psychiatry 2000; 61:569–574
[CrossRef] | [PubMed]
 
Walder  A;  Greil  W;  Baumann  P:  Drug-induced Pisa syndrome under quetiapine.  Prog Neuropsychopharmacol Biol Psychiatry 2009; 33:1286–1287
[CrossRef] | [PubMed]
 
Janno  S;  Holi  MM;  Tuisku  K  et al:  Validity of Simpson-Angus Scale (SAS) in a naturalistic schizophrenia population.  BMC Neurol 2005; 5:5
[CrossRef] | [PubMed]
 
Arya  DK:  Extrapyramidal symptoms with selective serotonin reuptake inhibitors.  Br J Psychiatry 1994; 165:728–733
[CrossRef] | [PubMed]
 
Villarejo  A;  Camacho  A;  García-Ramos  R  et al.  Cholinergic–dopaminergic imbalance in Pisa syndrome. Clin Neuropharmacol 2009; 26:119–121
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 1

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 61.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 31.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 35.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 54.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>